Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 113, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Aug 31, 2013, 3:32 PM CDT for Itasca County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2013, 3:32 PM CDT (20:32 UTC)
- Expired
- Aug 31, 2013, 4:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
County Itasca County, MN
The radar
The Duluth radar (KDLH), 131 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 31, 2:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 706 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 305 m²/s²
- 0-3 km storm-relative helicity
- 171 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:59 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 31, 2:59 PM CDT, 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 259 PM CDT SAT AUG 31 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY... AS UPSTREAM IMPULSE ALONG THE N DAKOTA/CANADIAN BORDER REGION AND ASSOCIATED COLD FRONT OVER THE RED RIVER VALLEY MOVE EASTWARD LATE THIS AFTERNOON AND EVENING..PARAMETERS APPEAR TO BE COMING TOGETHER FOR A SEVERE THUNDERSTORM EPISODE ONCE AGAIN ACROSS CENTRAL/NORTHERN MINNESOTA AND NORTHWEST WISCONSIN. SPC MESOSCALE DISCUSSION HAS OUTLINED THE SITUATION RATHER NICELY WITH REGARD TO THE VARIOUS DETAILS..AND WE AGREE THAT CONVECTION SHOULD EVENTUALLY CONSOLIDATE INTO A SQUALL LINE THAT SHOULD SWEEP ACROSS MOST OF THE AREA BEFORE ROUGHLY AROUND MIDNIGHT. WE ARE LACKING AN OUTFLOW BOUNDARY TO AUGMENT/ENHANCE LOW LEVEL SHEAR AND LCL HEIGHTS TODAY /UNLIKE THURSDAY EVENING/..AND LOW LEVEL SHEAR DOES APPEAR TO BE MARKEDLY WEAKER THAT A COUPLE OF NIGHTS AGO. NONETHELESS..MOST OF THE VARIOUS SHORT RANGE GUIDANCE DATASETS DO INDICATE AN INCREASE IN THE LOW LEVEL JET AND NEAR-SURFACE SHEAR BETWEEN 23-02Z..WHICH COULD ACT TO LOCALLY ENHANCE A TORNADO THREAT WITH ANY DICRETE STORMS AND/OR LINE MESOVORTICES WITHIN A QLCS. MOST TSTORMS ARE EXPECTED TO EITHER EXIT THE DULUTH CWA OR WEAKEN SIGNIFICANTLY BETWEEN 06-12Z..BUT THERE STILL MAY BE SOME LINGERING POST-FRONTAL SHOWERS WITH THE MAIN WAVE/PV LOBE OVERNIGHT. WINDS WILL SHIFT TO THE WEST/NORTHWEST BEHIND THE FRONT..BUT WE ANTICIPATE THE FRONTAL PASSAGE TO BE A BIT DIRTY..WITH A BROAD WIND SHIFT AXIS AND NOT NECESSARILY STRONG SPEEDS BEHIND THE FRONT UNTIL LOW LEVEL RIDGING AND STRONGER WINDS THROUGH 925/850 MB DEVELOP BEHIND THE FRONT WITH PRESSURE RISES ON SUNDAY. RATHER MARKED CHANGE IN TEMPS LATE TONIGHT AND SUNDAY..ESPECIALLY ACROSS THE MN ARROWHEAD WHERE 850 TEMPS DROP TO AROUND +5 AS THE MAIN UPPER TROF AXIS SWINGS ACROSS THE AREA. COLD TEMPS/STEEP LOW LEVEL LAPSE RATES COMBINED WITH SOME LIMITED SUN AND CYCLONIC LOW LEVEL FLOW SHOULD BE MORE THAN SUFFICIENT FOR LOTS OF CUMULUS AND SCATTERED SHOWERS WITH DAYTIME HEATING ON SUNDAY. IN ADDITION.. BREEZY NORTH WINDS ARE EXPECTED IN RATHER TIGHT PRESSURE GRADIENT AND PRESSURE RISES AS LOW AMPLITUDE VORT MAX DIVES SOUTHWARD ON THE BACK SIDE OF THE UPPER LOW IN THE AFTERNOON. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... LOW PRESSURE OVER THE GREAT LAKES AND HIGH PRESSURE OVER THE DAKOTAS WILL LEAD TO A DOMINATE NORTHERLY FLOW ACROSS THE NORTHLAND SUN NIGHT AND MONDAY MORNING. THE COMBINATION OF THIS LOW LEVEL FLOW PATTERN AND COLD AIR ALOFT OVER A RELATIVELY WARM WRN LAKE SUPERIOR WILL LEAD TO A FEW LAKE ENHANCED RAIN SHOWERS ALONG THE SOUTH SHORE AND INTO PARTS OF NRN WI MON MORNING. ONLY LIGHT AMTS ARE EXPECTED. HIGH PRESSURE WILL SLIDE IN FROM THE WEST ON MONDAY AND LINGER THROUGH TUESDAY OVER THE UPPER MIDWEST. QUIET WEATHER WILL SETTLE IN UPON THE REGION DURING THIS TIME ALONG WITH A RELATIVELY COOL AIR MASS. TEMPS MON MORNING WILL DROP INTO THE 40S ACROSS MUCH OF THE NORTHLAND...WITH A FEW UPPER 30S NOT OUT OF THE QUESTION FOR INLAND SHELTERED AREAS OF THE ARROWHEAD. DURING THE DAY MONDAY...TEMPS WILL ONLY REACH INTO THE 60S AND LOWER 70S...EVEN WITH MOSTLY SUNNY SKIES. ON MON NIGHT/TUE MORNING...LOWS WILL ONCE AGAIN DROP QUICKLY INTO THE 40S WITH CLEAR SKIES AND CALM WINDS. A LITTLE BIT OF A WARMING TREND WILL DEVELOP TUE AS RETURN SLY FLOW BEGINS ON THE BACK SIDE OF THE DEPARTING HIGH PRESSURE. A VERY WEAK FRONT WILL DROP IN FROM THE NORTH ON TUE NIGHT/WED MORNING AND MOSTLY LIKELY ONLY BRING IN ADDITIONAL CLOUD COVER...BUT POSSIBLY TRIGGER A FEW LIGHT RAIN SHOWERS. A SECONDARY HIGH PRESSURE DROPS IN QUICKLY LATE WED AND THUR...AND ALLOWS THE DRY WEATHER PATTERN TO PERSIST THROUGH THE END OF THE WORK WEEK. TEMPERATURES WILL REMAIN STEADY THROUGH THE LATTER HALF OF THE WEEK WITH HIGHS IN THE 70S AND LOWS IN THE UPPER 40S AND 50S. && .AVIATION...18Z TAF ISSUANCE... MAINLY VFR CONDITIONS THROUGH THE NEXT 4-6 HOURS WITH THE EXCEPTION OF AROUND INL WHERE A FEW ISOLATED THUNDERSTORMS CONTINUE TO TRACK SLOWLY TO THE EAST. IT APPEARS THAT THESE STORMS WILL LIKELY NOT IMPACT THE TERMINAL IN THE NEXT COUPLE HOURS...BUT CAN NOT RULE OUT A SLIGHT CHANCE. THE MAIN COLD FRONT IS CURRENTLY POSITIONED OVER NW MN AND SE ND AND WILL PUSH EWD THIS AFTERNOON...EVENTUALLY DEVELOPING CONVECTION ALONG AND AHEAD OF THE FRONT IN THE MID-LATE AFTERNOON. WILL LIKELY SEE SHOWERS AND STORMS MOVE INTO THE INL...BRD AND HIB SITES AROUND 22/23Z AND INTO DLH AROUND 00Z. A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL AND GUSTY WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE. THE LOW CLOUDS PERSIST TONIGHT AND INTO EARLY SUN MORNING. A FEW MORNING SHOWERS ARE ALSO POSSIBLE. && .POINT TEMPS/POPS... DLH 61 66 48 69 / 80 20 0 0 INL 55 62 44 70 / 70 30 0 0 BRD 60 70 47 72 / 80 10 10 0 HYR 63 71 48 70 / 70 20 10 0 ASX 63 69 51 66 / 70 30 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...MILLER LONG TERM....TENTINGER AVIATION...TENTINGER
Hazardous weather outlook, Aug 31, 11:05 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1105 AM CDT SAT AUG 31 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-011130- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 1105 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE FROM LATE THIS AFTERNOON THROUGH THIS EVENING ALONG AND AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS THE NORTHLAND OVERNIGHT TONIGHT. STORMS ARE EXPECTED TO FORM OVER WESTERN AND NORTHWEST MINNESOTA MID TO LATE AFTERNOON...PERHAPS REACHING AREAS FROM INTERNATIONAL FALLS TO BRAINERD BETWEEN 4 AND 6 PM...AND THEN CONTINUING EASTWARD THROUGH THE REMAINDER OF THE EVENING. THE PRIMARY THREATS APPEAR TO BE DAMAGING WIND AND SOME LARGE HAIL. HOWEVER...LOW LEVEL WIND SHEAR WILL INCREASE THIS EVENING ACROSS EAST CENTRAL MINNESOTA AND NORTHWEST WISCONSIN...AND THIS COULD SUPPORT A TORNADO OR TWO WITH SOME OF THE STRONGEST STORMS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED FROM LATE THIS AFTERNOON THROUGH MUCH OF THIS EVENING. LSZ121-140>148-011130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1105 AM CDT SAT AUG 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG OR PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING AND OVERNIGHT ACROSS THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR...PRODUCING STRONG WINDS...LOCALLY HIGHER WAVE HEIGHTS...AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MILLER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Aug 31, 12:05 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1205 PM CDT SAT AUG 31 2013
MNZ010-311730-
KOOCHICHING-
1205 PM CDT SAT AUG 31 2013
...STRONG THUNDERSTORM MOVING EASTWARD FROM THE WASKISH AREA...
AT 1204 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WASKISH...MOVING EAST AT 40 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
RURAL WESTERN KOOCHICHING COUNTY WEST OF HIGHWAY 71.
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN
A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4827 9394 4810 9405 4816 9443 4840 9444
4841 9444 4842 9403
MILLERSpecial weather statement, Aug 31, 3:08 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
308 PM CDT SAT AUG 31 2013
MNZ018-025-026-312030-
NORTH CASS-NORTH ITASCA-SOUTH ITASCA-
308 PM CDT SAT AUG 31 2013
...STRONG THUNDERSTORMS MOVING INTO ITASCA AND NORTHERN CASS
COUNTIES...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF RAPIDLY DEVELOPING THUNDERSTORMS ALONG A LINE EXTENDING FROM
21 MILES WEST OF TOWN OF CASS LAKE TO 24 MILES WEST OF ROSY TO SPRING
LAKE...MOVING EAST AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND BRIEF
HEAVY DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
BIGFORK... SPRING LAKE... BOWSTRING LAKE...
DIXON LAKE... SAND LAKE... NORTH STAR LAKE...
GUNN LAKE... SCENIC STATE PARK... TOWN OF CASS LAKE...
TALMOON... SQUAW LAKE... ROSY...
OSLUND... MAX... MARCELL...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4741 9467 4742 9443 4777 9444 4783 9442
4779 9381 4770 9346 4754 9330 4736 9380
4728 9468 4740 9468
LEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:05 PM CDT | Special Weather Statement | DLH | Koochiching | 25 min |
| Aug 31, 3:08 PM CDT | Special Weather Statement | DLH | Itasca | 22 min |
| Aug 31, 3:38 PM CDT | Special Weather Statement | DLH | Koochiching | 22 min |
| Aug 31, 3:44 PM CDT | Special Weather Statement | DLH | Koochiching | 31 min |
| Aug 31, 3:57 PM CDT | Special Weather Statement | DLH | Cass, Itasca, Koochiching | 33 min |
| Aug 31, 4:04 PM CDT | Severe Thunderstorm Warning | DLH | Cass, Itasca | 26 min |
| Aug 31, 4:27 PM CDT | Special Weather Statement | DLH | Aitkin, Carlton, Cass, Crow Wing, Itasca, Koochiching and 1 more | 18 min |
| Aug 31, 4:30 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 30 min |
| Aug 31, 4:35 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 25 min |
| Aug 31, 4:50 PM CDT | Special Weather Statement | DLH | 25 min | |
| Aug 31, 4:56 PM CDT | Special Weather Statement | DLH | Aitkin, Carlton, Cass, Crow Wing, Itasca, Lake and 1 more | 34 min |
| Aug 31, 5:03 PM CDT | Special Weather Statement | DLH | 27 min | |
| Aug 31, 5:05 PM CDT | Special Weather Statement | DLH | Cass | 15 min |
| Aug 31, 5:10 PM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Aug 31, 5:13 PM CDT | Special Weather Statement | DLH | Itasca | 17 min |
| Aug 31, 5:23 PM CDT | Special Weather Statement | DLH | Cass | 22 min |
| Aug 31, 5:30 PM CDT | Special Weather Statement | DLH | Itasca | 15 min |
| Aug 31, 5:32 PM CDT | Special Weather Statement | DLH | Saint Louis | 13 min |
| Aug 31, 5:45 PM CDT | Special Weather Statement | DLH | Aitkin, Carlton, Crow Wing, Lake, Saint Louis | 30 min |
| Aug 31, 5:47 PM CDT | Special Weather Statement | DLH | Aitkin | 13 min |
| Aug 31, 5:54 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin | 36 min |
| Aug 31, 6:12 PM CDT | Special Weather Statement | DLH | Crow Wing | 18 min |
| Aug 31, 6:27 PM CDT | Special Weather Statement | DLH | Carlton | 18 min |
| Aug 31, 6:50 PM CDT | Special Weather Statement | DLH | Carlton | 25 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.